Pennsylvania, 2004

Hail and Damaging Winds in Pennsylvania, May 8, 2004

May 8, 2004 · NWS CLE · 4 events in 1 county or zone

3 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 8, 1:45 PM EST, 4 hours 45 minutes earlier.

Area forecast discussion, May 8, 1:45 PM EST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
245 PM EDT SAT MAY 8 2004

.DISCUSSION...
ELEVATED CONVECTION HAS DECREASED LAST FEW HOURS. WEAK OUTLFLOW
BOUNDRY HAS SUNK SOUTH ACRS LAKE. WRMFNT IS SHALLOW AND IS OVR
EXTREME N OH/NW PA TRYING TO PUSH NWRD. AIRMASS IS DRY AND CAPPED
BUT WL WATCH FOR NEW CONVECTION THAT MAY FIRE ON INTERSECTING
BOUNDRIES THIS AFTRN AND EARLY TNGT. STILL PLENTY OF LOW LVL SHEAR.
MOST LIKELY AREA WL BE EXTREME NE OH/NW PA. ADDITIONAL NEW
CONVECTION WL LIKELY FIRE UP TO OUR WEST TNGT. TIMING DIFFICULT TO
FCST AND AS USUAL MODELS HAVE A VARIETY OF SOLUTIONS. RUC HAS NEW
ACTIVITY DVLPG OVR N INDIANA THIS AFTRN WHILE MOST OTHER MODELS
FARTHER WEST AND NOT TILL TNGT. FAVOR THE LATTER SOLUTION BASED ON
CURRENT CAPPED ENVIRONMENT OVR MIDWEST. OUTSIDE OF EXTREME NE OH/NW
PA WL PROB HAVE TO WAIT UNTIL EARLY MORN HOURS FOR NEXT THREAT OF
SHOWERS/STORMS THEN WL LIKELY CROSS EXTREME N PART OF FCST AREA BY
DAYREAK AND GFS INDICATES COULD BE A SECOND (WEAKENING?) COMPLEX OF
STORMS BY MIDDAY SUNDAY. WL GO WITH HIGHER CHC POPS LATER TNGT AND
SUNDAY WITH LIKELY POPS EXTREME NE OH/NW PA. WARM FRONT MAY FINALLY
SHIFT WELL NORTH ON MONDAY BUT PLUME OF GULF MOISTURE CURRENTLY OVR
TX AND LA APPEARS TO BE HEADED NORTH INTO FCST AREA AND WITH HIGH
THETA E AND WARM TEMP/DEWPOINTS AND INCREASING CAPES WILL ALLOW FOR
AFTRN STORMS MONDAY. GUIDANCE TEMPS MAY BE TOO WARM SUNDAY BASED ON
CLOUDS AND SHOWER ACTIVITY IN AREA BUT SHOULD WARM UP MONDAY.

IN THE EXTENDED...COLD FRONT APPEARS TO TRY AND SAG SOUTH AGAIN MON
NGT AND TUE AND MAY TAKE A RUN AT GETTING ACRS LAKE ERIE. THEN
SHOULD SHIFT BACK NORTH TUE NGT INTO WED. WL TAKE A STAB AT
KEEPING TUE NGT THRU WED NGT DRY. ECMWF TRIES TO BACKDOOR FNT SWRD
AGAIN THIS WEEKEND WHILE GFS BRINGS A STRONGER PUSH OF CANADIAN AIR
ACROSS THE GRTLKS BY SATURDAY SO WL TREND TOWARD DRIER AND SOMEWHAT
COOLER WEATHER AT THE END OF THE FCST.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
&&

KOSARIK
Hazardous weather outlook, May 8, 4:18 AM EST, 14 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
518 AM EDT SAT MAY 8 2004

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-081200-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...
MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON...
RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
518 AM EDT SAT MAY 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO AND ERIE
AND CRAWFORD COUNTY IN NORTHWEST PENNSYLVANIA.

.DAY ONE...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A WARM FRONT
LATE THIS AFTERNOON AND EVENING.  SOME OF THESE THUNDERSTORMS COULD
BECOME SEVERE.  THESE STORMS COULD PRODUCE LARGE HAIL...STRONG
WINDS...AND LOCALIZED FLOODING.  ISOLATED TORNADOES ARE ALSO
POSSIBLE.
THE AREA WITH THE BEST POTENTIAL FOR SEVERE WEATHER IS NORTHEAST
OHIO AND NORTHWEST PENNSYLVANIA.

.DAYS TWO THROUGH SEVEN...
THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS ACROSS THE REGION
THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

DJB

The radar

The Buffalo radar (KBUF), 136 km away, was scanning. The volume nearest the first event began at 23:31 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Erie

When
May 8, 6:30 PM EST
Where
Erie County, Corry
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
LAW ENFORCEMENT
Coordinates
41.917, -79.633

Thunderstorm winds downed two trees and a few large limbs.

Thunderstorm Wind, Erie

When
May 8, 6:30 PM EST
Where
Erie County, Union City
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
LAW ENFORCEMENT
Coordinates
41.900, -79.850

Thunderstorm winds downed a few trees.

Thunderstorm Wind, Erie

When
May 8, 7:25 PM EST
Where
Erie County, Erie
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
42.117, -80.083

Thunderstorm winds downed two large tree limbs just east of Erie International Airport.

Hail, Erie

When
May 8, 10:00 PM EST
Where
Erie County, Lawrence Park
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.167, -80.033

Penny size hail was observed two miles south of Lawrence Park.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5400115, 5400116, 5400117, 5400118.